What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 9:49 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 1, 9:49 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1049 AM EDT Wed Sep 1 2021
.SYNOPSIS...
Remnants of Ida will impact the area today through early Thursday as
it exits to the north and east. High pressure will build over the
area late Thursday and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid morning update: Previous forecast remains on track. Current
surface analysis shows the remnant low pressure center
associated with Ida centered along the WV/VA border to the west
of Roanoke. A large shield of moderate to heavy rain has
developed across western MD and the WV Panhandle as Ida's
remnant wind field interacts with a mid-latitude trough located
off toward our north and west. To the east of the Blue Ridge,
conditions are mostly dry this morning, and visible satellite
shows breaks in the cloud cover developing across southeastern
Virginia. These breaks in the cloud cover are expected to work
their way northward along/east of the I-95 corridor for a few
hours later this morning, providing some daytime heating ahead
of Ida's remnant circulation. A prominent band of showers and
developing cumulus is evident on both radar and satellite from
roughly CHO southward into NC. This band of showers is expected
to mature into thunderstorms, some of which will become
supercellular, as it translates northeastward into the
destabilizing airmass further east. This band is expected to be
the main focus for severe weather this afternoon, and should
progress through the area from southwest to northeast between
roughly noon and 6 PM. Given the environment in place, these
storms may be capable of producing tornadoes, as well as some
instances of damaging straight line winds. CAMs hint that
another line of storms may develop later this afternoon into
this evening behind this initial line, but hodographs look less
favorable for tornadoes with the second round of storms.
However, the threat for severe thunderstorms will remain non-
zero.
Flash flooding will be possible across western MD and the WV
Panhandle with the steadier precipitation, and may also be
possible further to the east on a more localized basis in
association with individual thunderstorms. Instantaneous
rainfall rates may be very high with any supercells that
develop, as the strong rotating updrafts process large
quantities of the high moisture content air. Instantaneous rainfall
rates of 4-5 inches per hour were observed overnight with the
single large supercell that traversed the forecast area.
Previous discussion follows...
The remnants of Ida will be the main concern for today and
tonight as the center of low pressure is currently situated over
central TN and moving to the NE. Current radar coverage has the
initial interaction with the mid-lat trough and Ida bringing
increased showers and storms for areas along and north of I-66
with some embedded supercells bringing torrential rainfall near
the DC metro areas and points further north and east.
Some breaks in the initial banding will alleviate rainfall after
morning rush hour and last for a few hours. Areas west of the Blue
Ridge will begin to see the bulk of the precip from Ida by late
morning, bringing rainfall totals of 3-6" with localized higher
amounts across the WV panhandle and western MD to some central MD
areas. Latest QPF max guidance has trended further north into PA,
while still bringing potential widespread heavy rainfall across
portions of the forecast area (totals decrease further SE).
With this in mind, flash flood watches have been issued for the
entire forecast area (early Wednesday morning start for west of
the Blue Ridge Mts, late morning start east of the Blue Ridge
Mts). Flash flooding capabilities in comparison of the two
regions would be more prevalent west of the Blue Ridge Mts in
terms of coverage vs east with those areas being more
conditional on strong embedded thunderstorms that could produce
torrential rainfall.
Areas further south and east of the main interaction with the upper
trough and Ida will be the main areas of concern for increased
instability throughout the day. With MLCAPE values continuing to
increase throughout the day (1500+ j/kg) by the early afternoon,
steep low-level lapse rates, 150+ 0-1 km SRH, and 40-50 knots of
flow through the midlevels, the threat for supercell thunderstorms
extending across areas east of the Blue Ridge exists for this
afternoon through tonight. SPC has continued an Enhanced Risk for
severe thunderstorms today for areas near the DC metro area and
points further north and east. Main threats will be damaging wind
gusts and multiple tornadoes possible for the afternoon hours on
through early tonight before conditions begin to improve.
Conditions will improve late tonight from SW to NE as the remnants
of Ida move offshore. Should see most rainfall coverage begin to
dissipate by midnight and 2 AM and move out of the forecast area,
leading to only a few showers near the I-95 corridor.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will begin to build in behind the remnants of Ida
during the day on Thursday, bringing dry but gusty winds at times.
As a tighter gradient forms between the entering high pressure and
exiting Ida interact, winds will be heightened throughout the day
and into the evening hours on Thursday. Increased northerly flow
will continue on Friday and bring cooler and drier air with
temperatures across the area with highs struggling to reach 80F for
the period, some areas out west only reaching the upper 60s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Northerly flow continues on Saturday with highs remaining in the low
80s. A cold front will begin to approach the area by early Sunday
from the northwest. Some showers are possible Sunday afternoon and
evening with limited instability in place, leading to a lack of
convective potential for the period. After the front passes, expect
cooler and drier weather to linger for the first part of the
workweek before some shortwave energy makes its way into the area by
Tuesday afternoon, leading to another slight chance of showers but
remaining low in terms of convection potential.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
After the short break, increased coverage in heavy rain will
persist from the SW to NE throughout the day. CHO and MRB will
see MVFR/IFR conditions for the majority of the day. While there
could be some conditional break in the shower/thunderstorm
action for the further north and east terminals with VCTS
starting around Noon. Sub-VFR conditions will persist through
the evening and early overnight hours before beginning to
improve by around midnight tonight. VFR conditions expected
Thursday through the weekend with NE flow becoming SE this
weekend.
&&
.MARINE...
The remnants of Ida will traverse the waters tonight, moving east
and heading out to sea by Thursday morning. This will turn the wind
to the northeast. Some guidance indicates a period of very gusty
winds as the low departs, so gale conditions are possible Thursday
morning. A Gale Warning is in effect from this afternoon through
Thursday morning. The wind should gradually subside later
Thursday.
&&
.HYDROLOGY...
The remnants of Ida will interact with a stalled
frontal boundary over our region today. This will result in periods
of very heavy rainfall, particularly near the MD/PA border and into
eastern WV. Rainfall amounts have trended downward a little, but
significant rainfall is still possible. Multiple rounds of heavy
rain would result in scattered to numerous instances of
flooding/flash flooding, some considerable. Additionally, in the
days following, expect river flooding to become an issue. Many
locations are forecast to enter minor or moderate flood stage, and
river flood watches have been issued accordingly for locations that
are expected to reach flood stage in the next 48 hours. A few
locations may even approach major flooding, especially across
northwestern portions of the forecast area. We will receive the
latest forecast guidance from the MARFC this morning and will update
river watches and potentially warnings as needed.
&&
.TIDES/COASTAL FLOODING...
Remnants of Ida appear to be moving faster. This may ultimately
limit the time of higher anomalies in the northern part of the bay
as winds quickly become northerly this evening. However, at least a
few instances of minor tidal flooding will remain possible across
the area this afternoon and evening. Have maintained a Coastal Flood
Watch for Annapolis since guidance continues to indicate it will be
close. DC/Georgetown may need watches as well depending on the
latest forecasts of freshwater coming down the Potomac.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Thursday morning for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ001-003-501-502.
Flash Flood Watch through Thursday morning for MDZ016>018.
Flash Flood Watch through Thursday morning for MDZ004>006-008-
011-013-014-503>508.
Coastal Flood Watch from 10 PM EDT this evening through
Thursday morning for MDZ014.
Coastal Flood Advisory until 5 PM EDT this afternoon for
MDZ014.
VA...Flash Flood Watch through late tonight for VAZ025>031-503-504.
Flash Flood Watch through Thursday morning for VAZ036-037-050-
055>057-508.
Flash Flood Watch through Thursday morning for VAZ038>040-
051>054-501-502-505>507.
WV...Flash Flood Watch through late tonight for WVZ050>053-055-
501>506.
MARINE...Flash Flood Watch through Thursday morning for ANZ535.
Small Craft Advisory until noon EDT today for ANZ530>543.
Gale Warning until 6 AM EDT Thursday for ANZ530>543.
&&
SYNOPSIS...ADM
NEAR TERM...KJP/ADM
SHORT TERM...ADM
LONG TERM...ADS/ADM
AVIATION...KJP/ADM
MARINE...KJP/ADM
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 1, 11:07 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1207 PM EDT Wed Sep 1 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1207 PM EDT Wed Sep 1 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect through 7 PM this evening. Tornadoes
will be possible.
A Flash Flood Watch is in effect through tonight. Heavy tropical
rainfall could result in flash flooding. Flooding on mainstem
rivers may then persist through the end of the week.
A Coastal Flood Watch for potential moderate tidal flooding is in
effect for Anne Arundel County from Wednesday evening through
Thursday morning.
A River Flood Watch is in effect for the Potomac River from the
District and upstream for Friday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed later today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1207 PM EDT Wed Sep 1 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect through 7 PM this evening east of the
Blue Ridge, except from Madison County Virginia and south to
Nelson County. Tornadoes will be possible.
A Flash Flood Watch continues for the entire outlook area through
tonight. Heavy tropical rainfall could result in flash flooding.
A River Flood Watch is in effect for several river basins in
parts of western and northern Maryland and the eastern panhandle
of West Virginia starting Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed later today.
MDZ001-501-502-VAZ503-504-WVZ501>506-021100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1207 PM EDT Wed Sep 1 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch continues through tonight. Heavy tropical
rainfall could result in flash flooding.
A River Flood Watch is in effect for a few river basins in parts
of western Maryland and eastern West Virginia starting Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
In the hours before
Local storm report, Sep 1, 11:20 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1220 PM EDT WED SEP 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLOOD MOUNT SAVAGE 39.70N 78.88W
09/01/2021 ALLEGANY MD 911 CALL CENTER
SEVERAL ROADS CLOSED IN/NEAR MOUNT SAVAGE DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX2105789
CPBLocal storm report, Sep 1, 11:23 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 PM EDT WED SEP 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLOOD 4 SSE MC HENRY 39.50N 79.32W
09/01/2021 GARRETT MD 911 CALL CENTER
GLENDALE ROAD AT ZEDDOCK MILLER ROAD CLOSED DUE TO
STANDING HIGH WATER.
&&
EVENT NUMBER LWX2105790
CPBLocal storm report, Sep 1, 11:25 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1225 PM EDT WED SEP 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLOOD 4 WNW MC HENRY 39.57N 79.42W
09/01/2021 GARRETT MD 911 CALL CENTER
SANG RUN ROAD AT OAKLAND SANG RUN ROAD CLOSED DUE TO
HIGH WATER.
&&
EVENT NUMBER LWX2105791
CPBLocal storm report, Sep 1, 12:10 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT WED SEP 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLASH FLOOD MIDLAND 39.59N 78.95W
09/01/2021 ALLEGANY MD FIRE DEPT/RESCUE
5 REPORTS OF ROADS CLOSED IN WESTERN ALLEGANY COUNTY,
MAINLY NEAR GEORGES CREEK AND MOUNT SAVAGE. 1 SWIFT
WATER RESCUE OF INDIVIDUAL CAUGHT IN FLOOD WATERS. THEY
WERE FOUND. GEORGES CREEK EXPECTED TO BEGIN FLOODING IN
MIDLAND ITSELF WITHIN 10 MINS. GEORGES CREEK RISING
QUICKLY OVER THE PAST HOUR. RAIN CONTINUES.
&&
EVENT NUMBER LWX2105792
STRONGLocal storm report, Sep 1, 12:30 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT WED SEP 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLOOD 3 NW TIMBERVILLE 38.67N 78.80W
09/01/2021 ROCKINGHAM VA TRAINED SPOTTER
FORT RUN CREEK IS FLOWING OUT OF ITS BANKS.
&&
EVENT NUMBER LWX2105793
CPBLocal storm report, Sep 1, 1:11 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT WED SEP 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TORNADO 3 W WICOMICO 38.42N 76.93W
09/01/2021 CHARLES MD EMERGENCY MNGR
LAW ENFORCEMENT REPORTED TORNADO TOUCHDOWN NEAR ALLENS
FRESH MOVING TOWARDS DENTSVILLE. NO DAMAGE REPORTED YET
TO THE COUNTY.
&&
EVENT NUMBER LWX2105794
STRONG